Thunderstorm Wind, Thomas
- When
- September 15, 5:11 PM CST
- Where
- Thomas County, 6.11 mi NNE of Brownville
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.265, -101.320
During the late afternoon and through the evening a severe thunderstorm moved into Northwest Kansas. The storm had a history of producing hail up to baseball size, which continued into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and through the evening a severe thunderstorm moved into Northwest Kansas. The storm had a history of producing hail up to baseball size, which continued into Kansas. The storm continued producing hail up to baseball size as it approached Goodland. The storm also began to produce severe winds not long after crossing the state line. Wind speeds ranged from a measured 63 MPH to an estimated 90 MPH. The strongest wind gusts occurred in Gem where a tree was split in half. The most unusual effects of the severe winds included round bales of hay being blown up and over Highway 25 south of Colby and glass from broken windows being embedded in the gym floor in Brewster. Flash flooding near Leoville also occurred due to repeated rounds of heavy rainfall moving over the same location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 1:23 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 123 PM MDT THU SEP 15 2016 .SHORT TERM...(This evening through Friday) Issued at 122 PM MDT Thu Sep 15 2016 Latest upper air analysis has the closed low moving onto the Northern Plains. At the surface a trough was located over far Northwest Kansas. Behind the trough low clouds and fog had ended by late morning. South of the trough a warm front was nearly stationary. Over the last hour or so cumulus clouds had begun to develop along the frontal boundary. Looks like storms will form in two areas this afternoon. The first area is along a warm front along the southeast part of the Tri-State Area. This area will have the best instability and lowest CIN to start out due to the low level moisture advection from the low level jet. As the afternoon progresses storm activity will spread north as an upper level short wave trough moves overhead and the environment becomes more unstable due to heating and increasing dew points. The majority of this activity will be east of Highway 25 as storms spread northward. The likelihood for severe weather will increase to the east where mixed layer CAPE and deep layer shear will be higher. A second area of storm activity will occur along the surface trough currently over the north central part of the Tri-State Area. The surface trough should remain fairly stationary until late afternoon when an approaching cold front begins to push the trough southward. In the meantime the clearing clouds are allowing in environment to become more unstable along and ahead of the surface trough. Am thinking storm activity will begin as the upper level short wave trough moves overhead from the west, possibly bringing some isolated storm activity into the Tri- State Area. This area of storm activity should merge with the area to the south by early evening. Main hazards will be possible with large hail and damaging winds. However a few tornadoes cannot be ruled out due to the low cloud bases around 2-3k ft AGL and 0-1km shear of 15kts. The window for any tornado development will be late afternoon and early evening. If tornadoes do develop, have higher confidence they will form east of Highway 83. As mentioned earlier, the severe weather will be east of Highway 25, with the odds of severe weather increasing to the east. Storm activity will be greatest during the early evening then end from west to east as more stable air follows the cold front into the Tri-State Area. There may be some lingering storms over the far eastern part of the Tri-State Area after midnight. Overnight fog may develop along the southeast portion of the Tri- State Area near the warm front. Friday morning the fog should end a few hours after sunrise. Any lingering storms should be east/southeast of the Tri-State Area by mid morning, if not before. The rest of the day will be cooler due to the passage of the cold front tonight. With fairly laminar flow overhead and a stable environment, am not anticipating much, if any cloud cover. .LONG TERM...(Friday night through Thursday) Issued at 122 PM MDT Thu Sep 15 2016 The beginning part of the long term period looks to be fairly dry. Friday night, could potentially see some precipitation in western portions of the CWA but anything that develops will be isolated. The bulk of the precipitation will be east of the region, along the front that passed Thursday. A trough stretching from the Dakota's to California will move over the region Saturday. A shortwave is expected to move within the primary flow and that will help will precipitation development. Bulk shear look favorable but CAPEs are weak, so severe storms are unlikely based off current model runs. Sunday and Monday will both be dry. A ridge begins to move into the region on Sunday as the trough moves east. By Monday, the CWA is under a ridge which keeps the dry conditions. On Tuesday, a trough is starting to build in the western CONUS. This brings southwest flow to the region but conditions are still anticipated to be dry as the ridge begins to move east. Wednesday brings a change. A cold front is pushing east along with the trough. Since the ridge is east of the region, an abundance of moisture from the southwest flow gets pushed up into the area. This will enhance precipitation chances over the region. Current guidance is showing a shortwave to move over the CWA which will help with storm development as well. Thursday will have continued precipitation chances as southwest flow persists over the region. Temperatures are expected to be in the 70s Saturday before jumping into the 80s Sunday through Tuesday with the ridge over the region. Wednesday and Thursday are anticipated to drop back down into the 70s and low 80s due to the cold front passage. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu Sep 15 2016 VFR conditions forecast for the TAFs. Am expecting thunderstorms to begin to form mid afternoon and increase in coverage, possibly near KMCK but north and east of KGLD. Have most confidence in storms near KMCK by 0z. Main threat will be large hail and damaging wind gusts. The storm activity will move east through the evening. Fog will develop overnight along a warm front, but should remain south of KMCK. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT THU SEP 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162130- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 325 PM MDT THU SEP 15 2016 /425 PM CDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT...WITH THE BEST COVERAGE EAST OF HIGHWAY 25 THIS EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER THERE WILL BE A RISK FOR TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FROM SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. FOR LOCATIONS ALONG AND WEST OF A LINE FROM GOVE TO GEM TO STRATTON NEBRASKA...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 7 SE THURMAN 39.52N 103.13W
09/15/2016 E1.00 INCH KIT CARSON CO PUBLIC
A LOT OF QUARTER SIZE HAIL AND HEAVY RAIN.
&&
HILLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 10 SE THURMAN 39.48N 103.10W
09/15/2016 E1.00 INCH KIT CARSON CO PUBLIC
SOME QUARTER SIZE HAIL. MOSTLY NICKEL AND PENNY SIZE.
HAIL COVERED GROUND. TIME ESTIMATED BY RADAR.
&&
HILLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM CDT THU SEP 15 2016 KSZ028-152215- LOGAN KS- 500 PM CDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL 515 PM CDT... AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF SCOTT STATE LAKE...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LOGAN COUNTY. LAT...LON 3870 10106 3891 10100 3890 10084 3870 10094 TIME...MOT...LOC 2200Z 200DEG 25KT 3874 10098 007
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 8 N BETHUNE 39.42N 102.42W
09/15/2016 E1.75 INCH KIT CARSON CO PUBLIC
&&
HILLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 545 PM CDT THU SEP 15 2016 KSZ002-014-152300- THOMAS KS-RAWLINS KS- 545 PM CDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAWLINS AND NORTHWESTERN THOMAS COUNTIES UNTIL 600 PM CDT... AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF MCDONALD...OR 17 MILES NORTH OF BREWSTER...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEARDSLEY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3947 10118 3957 10139 3983 10127 3973 10099 TIME...MOT...LOC 2245Z 208DEG 24KT 3961 10132 007
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 11 N BURLINGTON 39.47N 102.30W
09/15/2016 E1.25 INCH KIT CARSON CO TRAINED SPOTTER
HAIL BETWEEN NICKEL AND HALF DOLLAR SIZE. TIME ESTIMATED
BY RADAR.
&&
HILLThe Goodland radar (KGLD), 35 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
20 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The hail damaged crops.
Estimated hen egg size hail.
Hail sizes ranged from golf ball to baseball size. Siding on the west side of houses and west facing windows in buildings across the north half of town were broken out due to the combined effect of the very large hail and 70 MPH winds. Many vehicles had dents and broken windows from the hail. Two adults and a child were treated at Goodland Regional Hospital for injuries to the face, head, and arms. Several students were also injured walking from school and were not treated. The worst of the damage was confined to the north half of town were the hail was the largest.
A maximum wind gust of 70 MPH was reported during this time frame. Sustained winds up to 55 MPH were also reported.
At least two windows were broken from the hail and wind. The hail also damaged the trees.
Estimated wind speeds of 80 MPH occurred with the baseball size hail.
A home lost all of the windows in it from the hail. The glass was blown into the house.
The hail ranged from half dollar to tennis ball size. Many downtown businesses lost windows. The school lost 34 windows. Some of the glass was embedded in the gym floor from the hail and wind. At least one corn field near town was completely destroyed.
The hail started out golf ball in size then grew to hen egg size.
A large tree limb was blown down and round hay bales were blown across the highway.
The hail ranged from pea to golf ball in size.
The hail ranged from half dollar to ping-pong ball size.
Two trees were blown down, one was split in half.
A house in town had the siding severely damaged from the hail. The exact size of the hail is unknown.
Estimated wind gusts of 60-70 MPH occurred with the storm.
A plethora of quarter to golf ball size hail fell.
Flash flooding was reported near the intersection of CR 130 N and Highway 23. Law enforcement reported the flash flooding was impacting Highway 23. Radar estimates around two inches of heavy rainfall occurred from the repeated rounds of storm activity over this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659178, 659065, 659066, 659175, 659067, 659068, 659069, 659177, 659070, 659071, 659176, 659072, 659074, 659075, 659076, 659170, 659185, 659077, 659179, 659078, 659183, 659171, 659172, 659173, 659184, 659174, 659180, 659182, 659181, 659186.